Ketoprofen
   

Ketoprofen
Pronunciation
Brand Names
Foreign Brand Names
Therapeutic Categories
Reasons not to take this medicine
What is this medicine used for?
How does it work?
How is it best taken?
What do I do if I miss a dose?
What are the precautions when taking this medicine?
What are the common side effects of this medicine?
What should I monitor?
Reasons to call healthcare provider immediately
How should I store this medicine?
General statements

Pronunciation
(kee toe PROE fen)

Brand Names
Actron®[OTC]; Orudis®; Orudis® KT [OTC]; Oruvail®

Foreign Brand Names
Apo-Keto® (Canada); Apo-Keto-E® (Canada); Keduril® (Mexico); K-Profen® (Mexico); Novo-Keto-EC (Canada); Nu-Ketoprofen (Canada); Nu-Ketoprofen-E (Canada); PMS-Ketoprofen (Canada); Profenid® 200 (Mexico); Profenid-IM® (Mexico); Pro-Fenid® (Mexico); Rhodis® (Canada); Rhodis-EC® (Canada)

Therapeutic Categories
Nonsteroidal Anti-Inflammatory Agent (NSAID)

Reasons not to take this medicine

  • If you have an allergy to aspirin, another nonsteroidal anti-inflammatory drug (NSAID), ketoprofen, or any other part of the medicine. A few examples of NSAIDs are ibuprofen, naproxen, diclofenac, and nabumetone.


What is this medicine used for?

  • This medicine is used for the treatment of mild to moderate pain and inflammation; rheumatoid arthritis and osteoarthritis; and dysmenorrhea.
  • It is also used to relieve the symptoms of minor aches and pains associated with common cold, headache, toothache, muscle aches, back ache, and reduction of fever.


How does it work?

  • Ketoprofen reduces inflammation and pain. It blocks production and release of chemicals that cause pain and inflammation. Ketoprofen controls fever by regulating the body's thermostat in the brain.


How is it best taken?

  • Take with or without food. Take with food if this medicine causes an upset stomach.
  • Swallow sustained-release capsule whole. Do not chew, break, or crush.


What do I do if I miss a dose?

  • Take a missed dose as soon as possible.
  • If it is almost time for the next dose, skip the missed one. Return to your regular schedule.
  • Many times this medicine is taken on an as needed basis.


What are the precautions when taking this medicine?

  • Avoid alcohol (includes wine, beer, and liquor). Can cause increases in stomach irritation.
  • If you have had a stomach ulcer or bleeding, tell healthcare provider.
  • Use caution if you have kidney disease. Talk with healthcare provider.
  • Use caution if you have a weakened heart. May cause increased shortness of breath or weight gain. Talk with healthcare provider.
  • Use caution if you have high blood pressure. Your blood pressure may increase. Talk with healthcare provider.
  • Avoid aspirin, aspirin-containing products, other pain medicines, other blood thinners (warfarin, ticlopidine, clopidogrel), garlic, ginseng, ginkgo, and vitamin E while taking this medicine. Talk with healthcare provider.
  • You will have a tendency to bleed more easily. Tell dentists, surgeons, and other healthcare providers about this medicine. You may be instructed to stop this medication for a while before any procedure. Ask for specific instructions about the time for stopping and restarting.
  • Tell healthcare provider if you are allergic to any medicine, especially aspirin. Make sure to tell about the allergy and how it affected you. This includes telling about rash; hives; itching; shortness of breath; wheezing; cough; swelling of face, lips, tongue, throat; or any other symptoms involved.
  • Tell healthcare provider if you are pregnant or plan on getting pregnant.
  • Do not use in third trimester.
  • Tell healthcare provider if you are breast-feeding.


What are the common side effects of this medicine?

  • Feeling sleepy, dizzy, or unable to think clearly. Avoid driving, doing other tasks or activities that require you to be alert until you see how this medicine affects you.
  • Headache. Mild pain medicine may help.
  • Belly pain, heartburn, cramps, diarrhea, gas.
  • Constipation. More liquids, regular exercise, or a fiber-containing diet may help. Talk to healthcare provider about a stool softener or laxative.
  • Nausea or vomiting. Small frequent meals, frequent mouth care, sucking hard candy, or chewing gum may help.
  • Stomach bleeding or ulceration. Watch stools for dark, tarry black color. Talk with healthcare provider.


What should I monitor?

  • Relief of symptoms. Are they better, worse, or about the same?
  • Follow up with healthcare provider.


Reasons to call healthcare provider immediately

  • Signs of a life-threatening reaction. These include wheezing; tightness in the chest; fever; itching; bad cough; blue skin color; fits; swelling of face, lips, tongue, or throat.
  • Severe nausea, vomiting, and/or diarrhea.
  • Blood in the stool and toilet bowl, vomiting blood, or coughing up blood.
  • Unusual bruising or bleeding.
  • Any rash.
  • No improvement in condition or feeling worse.


How should I store this medicine?

  • Store in a tight, light-resistant container at room temperature. Protect from heat and moisture.


General statements

  • Do not share your medicine with others and do not take anyone else's medicine.
  • Keep all medicine out of the reach of children and pets.
  • Keep a list of all your medicines (prescription, herbal/supplements, vitamins, over-the-counter) with you. Give this list to healthcare provider (doctor, nurse, pharmacist, physician assistant).
  • Talk with healthcare provider before starting any new medicine, including over-the-counter or natural products (herbs, vitamins).


Copyright © 1978-2001 Lexi-Comp Inc. All Rights Reserved

 
... Brought to you by